Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 210, NWS Aberdeen, SD

September 20, 2007Roberts County, South Dakota; Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 20, 2007, 11:35 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2007, 11:35 PM CDT (04:35 UTC)
Expired
Sep 21, 2007, 12:00 AM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:18 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 20, 9:18 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
918 PM CDT THU SEP 20 2007

.UPDATE...
MSAS ANLYS SHOWS THAT LOW PRESSURE SYSTEM ACROSS WESTERN SOUTH
DAKOTA PROGGED BY THE MODELS IS DEVELOPING AS ADVERTISED. SPC HAS
BACKED SLGT RISK SEVERE UP TO THE WEST WITH DEVELOPING LOW LEVEL
JET SUPPORT AND MID LEVEL INSTABILITY...SIMILAR TO LAST NIGHTS
SITUATION. HAVE CLEARED WEATHER FROM THE GRIDS NOW...AND WILL RE-
INTRODUCE POPS AGAIN AFT 06Z FOR EXPECTED DEVELOPMENT. TEMPS ARE
STAYING UP A BIT WITH HIGH DWPTS ACROSS THE EAST..BUT OVERNIGHT
LOWS STILL LOOK OK.

UPDATED AVIATION DISCUSSION BELOW.

&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
SURFACE TROUGH AXIS LOCATED JUST WEST OF THE JAMES VALLEY THIS
AFTERNOON WITH WARM FRONT EXTENDING SOUTHEAST FROM SFC LOW ACROSS
SOUTHERN ND INTO WEST CENTRAL MN. 18Z ABR SOUNDING SHOWS EXISTENCE
OF ELEVATED WARM LAYER ACROSS THE AREA AND FEEL ANY CONVECTION
LATER THIS AFTERNOON/EVENING WILL BE CONFINED TO MN OR FAR
NORTHEASTERN SD. ALSO...LARGE SCALE ASCENT REMAINS WEAK IN THE
WAKE OF MORNING MCS. THIS MAY ALSO ACT TO SUPPRESS ANY
THUNDERSTORMS THIS EVENING. NEVERTHELESS...STILL REMAINS A CHANCE
FOR CONVECTION ACROSS THE FAR NORTHEASTERN CWA AND HAVE LEFT A
CHANCE IN THE GRIDS. FOR LATE TONIGHT AND INTO FRIDAY MORNING
ANOTHER WAVE OF LOW PRESSURE TRACKS ACROSS THE AREA BUT IT APPEARS
BEST CHANCE FOR PRECIP WILL REMAIN ACROSS ND...EXTREME NORTHERN SD
AND WEST CENTRAL MN WHERE BETTER WAA CAN BE REALIZED. FRIDAY WILL
BE WINDY BEHIND THE FRONT AND COULD BE CLOSE TO ADVISORY CRITERIA
FOR A SHORT TIME. TOO MARGINAL RIGHT NOW AND WILL LET MIDNIGHT
SHIFT TAKE A CLOSER LOOK. HIGH PRESSURE SETTLES INTO THE REGION
FRIDAY NIGHT BRINGING MOSTLY CLEAR SKIES AND COOLER OVERNIGHT LOWS.

.LONG TERM...SATURDAY MORNING THROUGH THURSDAY

ACTIVE WEATHER PATTERN CONTINUES IN FORECAST FOR LATE
WEEKEND/EARLY NEXT WEEK.  SOUTHWESTERLY ORIENTED JET FORMS AHEAD OF
MERGING LOW/TROF OVER THE EASTERN ROCKIES AND TRACKS INTO THE
NORTHERN PLANES SUNDAY. THE FAVORABLE ENTRANCE REGION AND THEN
SHARED ENERGY AREA ARE SLOW TO MOVE ACROSS THE CWA SUNDAY NIGHT
AND MONDAY MORNING. STRONG +50KT LOW LEVEL JET FORMS AHEAD OF
THE SYSTEM...PRODUCING FAVORABLE MOISTURE FEED. PWAT VALUES OF 3-5
STANDARD DEVIATIONS ABOVE AVERAGE EXPECTED ACROSS THE CWA. AT NOSE
OF LOW LEVEL JET...STRONG FORCING WILL ALLOW FOR ISOLD
THUNDERSTORMS THAT WILL MOVE INTO ND SUNDAY MORNING. AS COLD FRONT
ENTERS THE CWA...FAVORABLE JET ORIENTATION SUGGEST A SLOW
PROGRESSION AND THUS HINT AT A DECENT RAIN EVENT FOR SUNDAY
NIGHT/MONDAY AM.

HIGH PRESSURE SLOW TO BUILD INTO THE REGION MONDAY AND LINGERING
CLOUDS/LIGHT PRECIPITATION IS POSSIBLE AS UPPER TROF REMAINS
OVERHEAD. GRADUALLY UPPER TROF LIFTS TO THE NORTHEAST MONDAY NIGHT
AND IS REPLACED BY A MORE ZONAL UPPER AIR REGIME.

A WEAK TROF WILL CROSS THE CWA WEDNESDAY...HOWEVER IT APPEARS TOO
WEAK AT THIS TIME TO PRODUCE MUCH IN THE WAY OF WEATHER ACROSS THE
CWA...HAVE KEPT THE FORECAST DRY FOR MID WEEK.

&&

.AVIATION...
VFR CONDS EXPECTED THROUGH 18Z FRIDAY. AN AREA OF LOW PRESSURE
DEVELOPING ACROSS WESTERN SODAK WILL BRING SCT -TSRA TO KPIR AND
KMBG AREAS AFT 06Z...AND TO THE KABR AND KATY AREAS AFT 08Z. 1/2
HAIL...GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE WITH THE
STORMS...WITH MVFR VSBYS POSSIBLE. AFT 12Z..LOOK FOR WINDS TO
BECOME NW IN THE MO RIVER AREA...WITH GUSTS APPROACHING 35KTS FOR
KPIR AND KMBG AREAS. STRONG WIND GUSTS WILL REACH KABR AROUND 16Z
FRIDAY AND KATY AROUND 18Z FRIDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...TMT
LONG TERM...CONNELLY
AVIATION...HINTZ
Hazardous weather outlook, Sep 20, 4:46 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
446 PM CDT THU SEP 20 2007

MNZ039-046-SDZ008-212200-
TRAVERSE-BIG STONE-ROBERTS-
446 PM CDT THU SEP 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE EVENING
HOURS ACROSS TRAVERSE...BIG STONE AND ROBERTS COUNTIES. SOME OF
THE STORMS MAY APPROACH SEVERE CRITERIA...WITH LARGE HAIL THE MAIN
THREAT. BY MIDNIGHT...THE THREAT WILL MOVE MORE INTO CENTRAL
MINNESOTA WITH THUNDERSTORM CHANCES DIMINISHING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 9 PM CDT THIS EVENING.

SDZ003>007-009>011-015>023-033>037-045-048-051-212200-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY-
DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
446 PM CDT THU SEP 20 2007 /346 PM MDT THU SEP 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

HINTZ

In the hours before

Local storm report, Sep 20, 9:38 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     TSTM WND GST     12 S BRISTOL            45.17N 97.75W
09/20/2007  E60.00 MPH       DAY                SD   PUBLIC

            ESTIMATED WIND GUST OF 60 MPH.

0345 AM     HAIL             24 N HIGHMORE           44.87N 99.44W
09/20/2007  E0.75 INCH       HYDE               SD   PUBLIC

0400 AM     HAIL             9 S SENECA              44.93N 99.51W
09/20/2007  E1.75 INCH       FAULK              SD   PUBLIC

            MOSTLY QUARTER SIZE HAIL WITH A FEW GOLF BALL SIZE.

0438 AM     HAIL             5 E NORBECK             45.19N 99.10W
09/20/2007  E0.88 INCH       FAULK              SD   PUBLIC

0452 AM     HAIL             6 W DOLAND              44.89N 98.22W
09/20/2007  E0.88 INCH       SPINK              SD   PUBLIC

0600 AM     HAIL             9 S BRISTOL             45.22N 97.75W
09/20/2007  E0.88 INCH       DAY                SD   PUBLIC

            ALSO MEASURED 4.60 INCHES OF RAIN IN THE PAST 24 HOURS.

0600 AM     HAIL             6 E HENRY               44.88N 97.34W
09/20/2007  E1.75 INCH       CODINGTON          SD   PUBLIC

0620 AM     HAIL             10 S BRISTOL            45.20N 97.75W
09/20/2007  E1.00 INCH       DAY                SD   PUBLIC

0650 AM     HAIL             1 SE CASTLEWOOD         44.71N 97.02W
09/20/2007  E0.88 INCH       HAMLIN             SD   LAW ENFORCEMENT

0730 AM     HAIL             5 NW TORONTO            44.62N 96.71W
09/20/2007  E1.00 INCH       DEUEL              SD   PUBLIC

            ALSO 60+MPH WIND GUSTS ESTIMATED WITH FALLEN BRANCHES.

0735 AM     TSTM WND DMG     5 S CLEAR LAKE          44.69N 96.68W
09/20/2007                   DEUEL              SD   PUBLIC

            LARGE TREE BRANCHES AND LIMBS BROKEN ALONG HIGHWAY 15

1021 AM     HAIL             MILBANK                 45.22N 96.63W
09/20/2007  E0.88 INCH       GRANT              SD   CO-OP OBSERVER

&&

ATG
Local storm report, Sep 20, 10:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU SEP 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 AM     HAIL             7 S MINA                45.34N 98.76W
09/20/2007  E0.88 INCH       EDMUNDS            SD   TRAINED SPOTTER

&&

ATG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:18 AM CDTWind AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more8 hr
Sep 21, 12:01 AM CDTSevere Thunderstorm WarningABRTraverse14 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.